Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

    *No Dr Outside Contact Please*
    Bipolars disorder med's causing Swelling ankles and weakness?
    avatar
    An_244292 posted:
    Hello,
    my father has used Lithium B.c and haloperidol for several months , at the same time he used Aspirin .two weeks ago he saw serious ankles swelling we call his doctor at first he reduced the lithium dosage and after one week he totally cut the lithium and haloprediol from his prescription and replace them by lamotrigine , the problem is still after two weeks there is no change in ankles and he feel so weak , the doctor didnt ask any lithium test and told us to change the elevation of foot higher than body , what i liked to know is how long usally it takes that swelling disappear ?and is there any risk of using aspirin because acoording to other doctor's prescription he has to take it everyday.
    any other test required?
    tnq so much for information and guidance
    Reply
     
    avatar
    beej5 responded:
    It might be the lithium that may cause this. Have had blood work done again? Is he dreiking lots of water. I don't know much about lithium but from reading others posts, I think this might be the culprit.

    I'll let others chime in and comment as well.

    beej
     
    avatar
    PRFsky replied to beej5's response:
    tnx beej
    no blood test done again, he drinks normal .
    any other idea?
     
    avatar
    bipoet001 responded:
    I've taken lithium for almost 30 years. Haldol is an old fashioned anti-psychotic that can cause TD. How old is your father? Edema happens for many reasons. If he is my age, it comes from heart problems. Elevating the feet or wearing compression hoseiry helps with circulation. He might want to be checked for diabetes as well. Lithium is given as a salt but actually makes the body require a normal amount of regular salt as well. Aspirin does not interact with lithium unlike other OTC painkillers that raise serum blood levels. Drinking water will help flush the kidneys, but two weeks of lithium should not cause edema. Your father should get a general medical check-up. This does not sound med related. David
     
    avatar
    PRFsky replied to bipoet001's response:
    sorry for my bad writing, he is 70 he took lithium for 3 months .
    1 months back he did a heart check up and there was'nt anything wrong.
     
    avatar
    bipoet001 replied to PRFsky's response:
    I am 66 and get edema related to my blood pressure and circulation. If I sit for long times, my ankles swell. I've taken lithium almost 30 years and my edema comes from heart-related causes and borderline diabetes due to weight. Retaining water in your lower extremities is a sign of poor circulation which can be related to several health and age issue. He should consider a complete physical, exercise or wear compression stockings. Lithium leaves your system after 5 days. He needs to consult with a medical doctor.
     
    avatar
    Anneinside responded:
    Although muscle weakness can be a side effect of lithium, swelling of the ankles is not. The half-life of lithium for someone who has taken it for a while is 2.5 days, after 5 times that or 12.5 days lithium is completely gone from your body. Swollen ankles is not a listed side effect for Haloperidol either.

    Since the swelling is unlikely to be related to his medications, there is no way to know when the swelling will end unless you find out the medical cause for it. Does he have heart problems? I would suggest you take him to his family doctor for other types of test, such as EKG for his heart.

    Aspirin doesn't interact with lamotrigine or either of the other two drugs so he should follow doctor's orders and take it.


    Featuring Experts

    Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

    Helpful Tips

    Differentiating bipolar disorder from borderline personality disorderExpert
    Borderline personality disorder is a condition in which people can very easily become angry and upset in response to stresses -- especially ... More
    Was this Helpful?
    116 of 133 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.